Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 179, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 28, 2005, 1:45 AM CDT for Cerro Gordo County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2005, 1:45 AM CDT (06:45 UTC)
- Expired
- Jun 28, 2005, 2:15 AM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Cerro Gordo County, IA
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1221 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:34 PM CDT, 10 hours 11 minutes earlier.
Area forecast discussion, Jun 27, 3:34 PM CDT, 10 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 334 PM CDT MON JUN 27 2005 .DISCUSSION... MAIN FORECAST PROBLEM IS WITH THE CONVECTION OVER THE NXT 48 HRS. INIT MCS DVLPG TNGT IN SWRN PORTION OF BOX 536 WL BE THE FIRST SHOT, WITH SCNDRY ROUND LATER TNGT. WITH STTN IN NRN IA SO WET AFTER WKND RAINS, WL HOIST FFA FOR AREAS N OF U.S. HWY 20 TNGT. NXT PROB IS WITH TEMPS ON TUE. NAM HAS BEEN VRY CONSISTENT WITH MCS AND SIG COOLER TEMPS. WL TEMPER HIGHS ON TUE AND KEEP 90S LMTD TO THE FAR SRN ZNS WITH 80S ELSE. WED SHUD BE WRMST DAY WITH 90S CNTRL AND S AND SOME 80S N. POTENTIAL FOR SIG OUTBREAK OF CONVECTION WED NGT. BEST SUPPORT TO THE N AND THERE IS POTENTIAL FOR CAPPING, HWVR IF IT DOES GO AND DVLPS BACK ALNG FNTL BNDRY AFT SNST THE POTENTIAL IS CERTAINLY THERE. REST OF WK SHUD BE QUITE. PSBL CNVCTN FOR LATE FRI NGT INTO SAT AS WAA SETS IN, BUT THAT DOES NOT LOOK TO BE A MAJOR EVENT. WRMG TREND INTO SUN BFR NXT FNT MOVS THRU SUN AND SUN NGT. CONSISTENCY GIVES CONFIDENCE IN THIS TIMING AND HV PCPN IN FCST TO REFLECT THIS. && .DMX WATCHES/WARNINGS/ADVISORIES...FFA N OF U.S. HWY 20 TNGT. &&
Hazardous weather outlook, Jun 27, 3:15 PM CDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CDT MON JUN 27 2005 IAZ017-023>028-033>039-281100- CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC- CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 315 PM CDT MON JUN 27 2005 ...HEAVY RAIN AND FLOODING POSSIBLE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING. A FEW STORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WIND AND LARGE HAIL. HEAVY RAIN IS ALSO A THREAT. LATER TONIGHT...A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO DROP SOUTHWARD INTO THE AREA. ALTHOUGH SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WIND AND LARGE HAIL A MORE WIDESPREAD THREAT WILL BE HEAVY RAIN...ESPECIALLY NORTH OF HIGHWAY 20. MUCH OF THE AREA HAS SEEN 3 TO 6 INCHES OF RAIN SINCE FRIDAY EVENING...AND LOCAL AMOUNTS HAVE EXCEEDED 10 INCHES. NEW RAINFALL OF ONE TO TWO INCHES AND LOCALLY HIGHER AMOUNTS ARE ANTICIPATED TONIGHT WHICH COULD AGGRAVATE EXISTING FLOODING...AND ALSO PRODUCE ADDITIONAL FLASH FLOODING WITH WATER OVER ROADS...AND STREAMS AND CREEKS OUT OF THEIR BANKS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY IT WILL BE VERY WARM AND HUMID TUESDAY AND WEDNESDAY. HIGHS LOOK TO BE IN THE LOWER TO MIDDLE 90S...WITH HEAT INDICES IN THE MIDDLE TO UPPER 90S DURING PEAK HEATING OF THE AFTERNOON. THERE WILL BE LOW CHANCES FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY BEFORE THE LIKELIHOOD OF MORE SIGNIFICANT STORMS INCREASES AGAIN WEDNESDAY NIGHT WITH THE PASSAGE OF A COLD FRONT. SOME OF THESE STORMS MAY BE SEVERE WITH ADDITIONAL HEAVY RAINS AND FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND MAY ALSO BE NEEDED WEDNESDAY NIGHT. IAZ004>007-015-016-281100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK- 315 PM CDT MON JUN 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING. A FEW STORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WIND AND LARGE HAIL. HEAVY RAIN IS ALSO A THREAT. LATER TONIGHT...A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO DROP SOUTHWARD INTO THE AREA. ALTHOUGH SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WIND AND LARGE HAIL A MORE WIDESPREAD THREAT WILL BE HEAVY RAIN..ESPECIALLY NORTH OF HIGHWAY 20. MUCH OF THE AREA HAS SEEN 3 TO 6 INCHES OF RAIN SINCE FRIDAY EVENING...AND LOCAL AMOUNTS HAVE EXCEEDED 10 INCHES. NEW RAINFALL OF ONE TO TWO INCHES AND LOCALLY HIGHER AMOUNTS ARE ANTICIPATED TONIGHT WHICH COULD PRODUCE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY IT WILL BE VERY WARM AND HUMID TUESDAY AND WEDNESDAY. HIGHS LOOK TO BE IN THE LOWER TO MIDDLE 90S...WITH HEAT INDICES IN THE MIDDLE TO UPPER 90S DURING PEAK HEATING OF THE AFTERNOON. THERE WILL BE LOW CHANCES FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY BEFORE THE LIKELIHOOD OF MORE SIGNIFICANT STORMS INCREASES AGAIN WEDNESDAY NIGHT WITH THE PASSAGE OF A COLD FRONT. SOME OF THESE STORMS MAY BE SEVERE WITH ADDITIONAL HEAVY RAINS AND FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND MAY ALSO BE NEEDED WEDNESDAY NIGHT. IAZ044>046-057-058-070-071-081-082-092-093-281100- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION- TAYLOR-RINGGOLD- 315 PM CDT MON JUN 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND THIS EVENING. A FEW STORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WIND AND LARGE HAIL. HEAVY RAIN IS ALSO A THREAT. AFTER MIDNIGHT...A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO DROP SOUTHWARD INTO THE AREA. ALTHOUGH SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WIND AND LARGE HAIL MAINLY NORTH OF HIGHWAY 92...A MORE WIDESPREAD THREAT AREA WIDE WILL BE HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY IT WILL BE VERY WARM AND HUMID TUESDAY AND WEDNESDAY. HIGHS LOOK TO BE IN THE LOWER TO MIDDLE 90S...WITH HEAT INDICES UP TO 100 DEGREES DURING PEAK HEATING OF THE AFTERNOON. THERE WILL BE LOW CHANCES FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY BEFORE THE LIKELIHOOD OF MORE SIGNIFICANT STORMS INCREASES AGAIN WEDNESDAY NIGHT WITH THE PASSAGE OF A COLD FRONT. SOME OF THESE STORMS MAY BE SEVERE WITH ADDITIONAL HEAVY RAINS AND FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT NORTH OF HIGHWAY 92 AND MAY ALSO BE NEEDED WEDNESDAY NIGHT. IAZ047>050-059>062-072>075-083>086-094>097-281100- BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON- WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE- APPANOOSE-DAVIS- 315 PM CDT MON JUN 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING. A FEW STORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WIND AND LARGE HAIL. HEAVY RAIN IS ALSO A THREAT. AFTER MIDNIGHT...A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO DROP SOUTHWARD INTO THE AREA. ALTHOUGH SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WIND AND LARGE HAIL MAINLY NORTH OF HIGHWAY 92...A MORE WIDESPREAD THREAT AREA WIDE WILL BE HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY IT WILL BE VERY WARM AND HUMID TUESDAY AND WEDNESDAY. HIGHS LOOK TO BE IN THE LOWER TO MIDDLE 90S...WITH HEAT INDICES TO AROUND 100 DEGREES DURING PEAK HEATING OF THE AFTERNOON. THERE WILL BE LOW CHANCES FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY BEFORE THE LIKELIHOOD OF MORE SIGNIFICANT STORMS INCREASES AGAIN WEDNESDAY NIGHT WITH THE PASSAGE OF A COLD FRONT. SOME OF THESE STORMS MAY BE SEVERE WITH ADDITIONAL HEAVY RAINS AND FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT NORTH OF HIGHWAY 92 AND MAY BE NEEDED WEDNESDAY NIGHT. FAB
In the hours before
Special weather statement, Jun 27, 8:29 PM CDT, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 829 PM CDT MON JUN 27 2005 IAZ027>028-037>039-049>050-061>062-074>075-280230- BLACK HAWK-BREMER-BUTLER-GRUNDY-HARDIN-JASPER-MAHASKA-MARION- MARSHALL-POWESHIEK-TAMA- 829 PM CDT MON JUN 27 2005 ...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH 536 FOR THE FOLLOWING AREA... IN IOWA THIS CANCELS 11 COUNTIES IN CENTRAL IOWA GRUNDY... HARDIN... JASPER... MARSHALL... POWESHIEK... TAMA... IN NORTH CENTRAL IOWA BUTLER... IN NORTHEAST IOWA BLACK HAWK... BREMER... IN SOUTH CENTRAL IOWA MAHASKA... MARION... THIS INCLUDES THE CITIES OF...GRINNELL...GRUNDY CENTER... IOWA FALLS...KNOXVILLE...MARSHALLTOWN...NEWTON...OSKALOOSA... PARKERSBURG...TAMA...WATERLOO AND WAVERLY. FAB
Local storm report, Jun 27, 9:57 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
957 PM CDT MON JUN 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL HUMESTON 40.86N 93.50W
06/27/2005 0.88 INCH WAYNE IA TRAINED SPOTTER
&&
STEACHOULocal storm report, Jun 27, 10:33 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1033 PM CDT MON JUN 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL CORYDON 40.76N 93.32W
06/27/2005 1.00 INCH WAYNE IA BROADCAST MEDIA
REPORTED BY KCCI SPOTTER IN CORYDON
&&
GFORSTERThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:16 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 44 min |
| Jun 27, 10:06 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 54 min |
| Jun 27, 11:15 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas | 45 min |
| Jun 28, 12:16 AM CDT | Flash Flood Warning | DMX | Wayne | 6 hr |
| Jun 28, 12:38 AM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 52 min |
| Jun 28, 2:06 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.